Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 12, NWS Charleston, SC

May 2, 2004Bulloch County, Candler County, Jenkins County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 2, 2004, 3:45 PM EDT for Bulloch County, Candler County, Jenkins County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2004, 3:45 PM EDT (19:45 UTC)
Expired
May 2, 2004, 4:15 PM EDT
In force
30 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Bulloch County, GA, Candler County, GA, Jenkins County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 1:10 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 946 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
946 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

683 
WUUS52 KCHS 021945
SVRCHS
GAC031-043-165-022015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
344 PM EDT SUN MAY 2 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CANDLER COUNTY IN SOUTHEAST GEORGIA...
  BULLOCH COUNTY IN SOUTHEAST GEORGIA...
  JENKINS COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 415 PM EDT

* AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 10 MILES WEST OF PORTAL...OR ABOUT 6 MILES NORTH OF METTER...
  MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  PORTAL...
  THRIFT...
  SCARBORO...
  HIGHWAY 25 BETWEEN MILLEN AND HOPEULIKIT

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

ADDITIONAL DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER
COMMUNITIES IN THE WARNED AREA.

LAT...LON 3249 8225 3242 8207 3259 8177 3272 8199

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:15 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 2, 2:15 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
215 PM EDT SUN MAY 2 2004

.UPDATE FOR SEVERE THUNDERSTORM WATCH 148 FOR THE REST OF THE CWA
THROUGH 02Z...10 PM.

&&

.PUBLIC...COLD FRONT PROGRESSING NICELY ACROSS GA THIS AFTERNOON.
VERY MOIST...DYNAMIC AND UNSTABLE ATMOS AHEAD OF THE FRONT...WITH
SEVERE WEATHER CONTINUING TO BE A POSSIBILITY. MAIN THREAT WILL
CONTINUE TO BE HEAVY RAIN AND STRONG WINDS. FREEZING LEVELS ARE
RATHER HIGH...WHICH SHOULD LIMIT THE THREAT OF LARGE HAIL SOMEWHAT.
THEN AS THE FRONT MOVES THROUGH THE AREA OVERNIGHT...WILL CONTINUE
CATEGORICAL POPS SINCE SYSTEM IS SO MOIST AND DYNAMIC. FRONT SHOULD
CLEAR THE AREA BY LATE TOMORROW MORNING...AND OUT OF THE MARINE AREA
BY THE AFTERNOON. HIGH PRESSURE WILL BUILD IN FROM THE NORTH WITH
MUCH COOLER AND DRIER AIR FILTERING IN FROM THE NORTH. THANKFULLY
THERE HAS BEEN LITTLE CHANGE IN THE EXTENDED MODELS...SO NO MAJOR
CHANGES NEEDED TO BE MADE. RIDGING THROUGH THE MID-LEVELS OF THE
ATMOS WILL KEEP A SFC HIGH NEARBY...WITH GRADUAL INCREASING IN TEMPS
AND SEA BREEZE ACTIVITY.

&&

.MARINE...FRONT WILL MOVE THROUGH TOMORROW...WITH 15KT WINDS
EXPECTED TO CONTINUE BEHIND THE FRONT THROUGH TUESDAY NIGHT. THIS
WILL KEEP SEAS AT SCEC THROUGH TOMORROW EVENING FOR THE NEARSHORE
WATERS. SEAS SHOULD FINALLY QUIET ACROSS THE ENTIRE COASTAL WATERS
AS HIGH PRESSURE BUILDS IN BY TUESDAY EVENING.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SMALL CRAFT ADVISORY AMZ374.
     SEVERE THUNDERSTORM WATCH 146 GAZ087-088-099-100-114-115.
     SEVERE THUNDERSTORM WATCH 148 GAZ101-116>119-137>141.
SC...SMALL CRAFT ADVISORY AMZ330-350.
     SEVERE THUNDERSTORM WATCH 146 SCZ040.
     SEVERE THUNDERSTORM WATCH 148 SCZ042>045-047>051

&&

JR
Hazardous weather outlook, May 2, 5:00 AM EDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
500 AM EDT SUN MAY 2 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042>
045-047>051-021100-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
500 AM EDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT. THE ATMOSPHERE IS
EXPECTED TO BECOME UNSTABLE DURING THIS TIME PERIOD AS A COLD FRONT
APPROACHES FROM THE WEST. IN ADDITION...AN UPPER LEVEL DISTURBANCE
IS ALSO EXPECTED TO ENHANCE STORMS LATER TODAY. THE MAIN THREATS
FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
.THUNDERSTORMS...POSSIBLE STRONG THUNDERSTORMS WILL BE EXITING THE
COAST MONDAY MORNING. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT.

24

In the hours before

Special weather statement, May 2, 12:08 PM EDT, 3 hours 37 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1208 PM EDT SUN MAY 2 2004

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-022200-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
1208 PM EDT SUN MAY 2 2004

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

A UNSEASONABLY WARM AND UNSTABLE AIR MASS COVERS GEORGIA AND THE
CAROLINAS AHEAD OF AN APPROACHING COLD FRONT. WIND FIELDS WILL BE
INCREASING THIS AFTERNOON AHEAD OF UPPER LEVEL DISTURBANCE WHICH WILL
AFFECT THE REGION TONIGHT.

THE ATMOSPHERE IS VERY MOIST AND UNSTABLE ALREADY THIS AFTERNOON AND
SHOWERS AND THUNDERSTORMS HAVE BEEN ONGOING THROUGH THE MORNING.  THE
THUNDERSTORMS ARE EXPECTED INTENSIFY LATER THIS AFTERNOON INTO THIS
EVENING AS THE UPPER LEVEL ENERGY AND THE COLD FRONT APPROACH.  AS
THE STORMS MOVE NORTHEAST AT NEAR 40 MPH...THEY MAY BECOME ORGANIZED
AND PRODUCE SEVERE WEATHER.

THE MAIN THREAT EXPECTED FROM THESE STORMS WILL BE INSTANCES OF
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. THE TIMING
SHOULD BE FROM MID AFTERNOON THROUGH THE OVERNIGHT HOURS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT.
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
TO THIS DEVELOPING WEATHER SITUATION...AND BE PREPARED TO TAKE
ACTION IF ANY WATCHES OR WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
FURTHER INFORMATION ON THIS POTENTIAL SEVERE WEATHER EVENT.

PY
Special weather statement, May 2, 2:44 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
244 PM EDT SUN MAY 2 2004

GAZ087-088-099-100-114-115-022000-
BULLOCH-CANDLER-EVANS-JENKINS-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...METTER...MILLEN...REIDSVILLE...
STATESBORO AND SYLVANIA
244 PM EDT SUN MAY 2 2004

...STRONG TO SEVERE THUNDERSTORMS TO CROSS THE AREA THIS AFTERNOON...

EARLY THIS AFTERNOON A LINE OF STRONG THUNDERSTORMS WAS MOVING EAST
NORTHEAST AT 40 MPH ACROSS MUCH OF EAST CENTRAL GEORGIA. THIS LINE
WILL CONTINUE TO MOVE EAST NORTHEAST THROUGH THE REMAINDER OF THE
AFTERNOON AND SLOWLY INTENSIFY AS IT MOVES INTO INTERIOR SOUTHEAST
GEORGIA.

RESIDENTS ALONG AND WEST OF A LINE FROM SYLVANIA...STATESBORO AND
REIDSVILLE...INCLUDING METTER...PORTAL AND MILLEN SHOULD BE PREPARED
FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO TAKE SHELTER
SHOULD THREATENING WEATHER APPROACH OR IF A WARNING IS ISSUED FOR
YOUR AREA.

THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER
RADIO...COMMERCIAL RADIO...TV OR YOUR LOCAL NEWS SOURCE FOR THE
LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 2, 3:14 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
314 PM EDT SUN MAY 2 2004

GAZ087-021945-
JENKINS-
314 PM EDT SUN MAY 2 2004

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 345 PM
EDT...

AT 314 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF EMMALANE...OR ABOUT 4
MILES WEST OF MILLEN...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ROGERS...EMMALANE...
BUTTS...BIRDSVILLE...MILLEN...PERKINS AND LAWTON THROUGH 345 PM EDT.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.
Special weather statement, May 2, 3:29 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
329 PM EDT SUN MAY 2 2004

GAZ099-100-022000-
BULLOCH-CANDLER-
329 PM EDT SUN MAY 2 2004

...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY AND BULLOCH COUNTY
THROUGH 400 PM EDT...

AT 329 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF ALINE...OR ABOUT 8
MILES WEST OF METTER...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ALINE...CANOE...UNION...
OLIFFTOWN...AARON AND PORTAL THROUGH 400 PM EDT.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.
Special weather statement, May 2, 3:40 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
340 PM EDT SUN MAY 2 2004

GAZ088-SCZ040-022030-
ALLENDALE-SCREVEN-
340 PM EDT SUN MAY 2 2004

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY AND ALLENDALE
COUNTY THROUGH 430 PM EDT...

AT 340 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER GOLOID...OR ABOUT 6 MILES SOUTHWEST
OF SYLVANIA...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND WOODCLIFF...THOMASBORO...ROCKY
FORD...PARKERS...CAPTOLO...GOLOID...WHITE HILL...FARMDALE AND WATERS
THROUGH 430 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

PM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:05 PM EDTSevere Thunderstorm WarningCHSBryan, Liberty25 min
May 2, 4:11 PM EDTSevere Thunderstorm WarningCHSScreven49 min
May 2, 4:14 PM EDTSevere Thunderstorm WarningCHSBulloch46 min
May 2, 4:26 PM EDTSevere Thunderstorm WarningCHSBryan, Chatham, Effingham34 min
May 2, 4:50 PM EDTSevere Thunderstorm WarningCHSEffingham40 min
May 2, 4:59 PM EDTSevere Thunderstorm WarningCHSChatham16 min
May 2, 5:12 PM EDTSevere Thunderstorm WarningCHSBryan, Liberty33 min
May 2, 5:32 PM EDTSevere Thunderstorm WarningCHSEffingham43 min
May 2, 6:10 PM EDTSevere Thunderstorm WarningCHSChatham20 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.